Texas, 2019

Flash Flood and Flooding in Texas, October 4, 2019

October 4, 2019 · NWS AMA · 3 events in 2 counties and zones

Deep moisture, a retreating frontal boundary and an upper level disturbance led to Morning thunderstorms across the southwest Texas Panhandle led to localized flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Deep moisture, a retreating frontal boundary and an upper level disturbance led to Morning thunderstorms across the southwest Texas Panhandle led to localized flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 4, 2:58 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 4, 2:58 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
358 AM CDT Fri Oct 4 2019

.SHORT TERM...Today and Tonight

Plentiful moisture remains in place today given maintenance of
southwest flow aloft between upper high pressure over southeast
CONUS and upper trough moving east over the Great Basin. Some
overrunning is currently occurring in the Texas Panhandle as warm
air advection has resumed in wake of Sunday's cold front. Showers
and a few elevated thunderstorms are persistent from Amarillo to
Clovis where 850mb Theta-E advection is most notable. High PWATs and
training will support flooding concerns as this activity slowly
shifts north through the morning. However, recent radar trends
suggest a decrease in the rainfall rates over the last hour which
will mitigate the flood threat some (although it won't take much
given all the rain in the last 72 hours). As the rain shifts north,
fog may try to develop in its wake. There is still uncertainty on
how dense and widespread the fog will be, so for now keeping areas
of fog favoring the southern and eastern Texas Panhandle. If low
level moisture advection is strong enough, dense fog may become
widespread and warrant the need for an advisory. Conditions should
improve by mid to late morning.

As the upper trough continues shifting east today, a leading
shortwave will help generate another round of thunderstorms this
afternoon and evening, favoring the western half of the CWA. This
will occur in conjunction with a modest lee surface trough which
will also produce some breezy winds in the northwest today.
Thunderstorms may also have a bit more instability to work with this
evening if there are enough breaks in the cloud cover (RAP suggest
around 1000 J/kg MLCAPE). This with the large PWATs will promote
heavy rain (flooding) and some small hail can't be ruled out. The
moisture plume is expected to finally shift east of the area as
zonal flow increases with the upper wave tonight.

Ward

&&

.LONG TERM...Saturday through Thursday...
Tropical moisture feed is greatly reduced beginning Saturday as
mid-level flow trends from southwest to near-zonal as shortwave
trof moves through northern plains.  Cold front moves through the
Texas and Oklahoma Panhandles during the day on Saturday, with
drier low-level air in its wake.  A few showers and thunderstorms
will be possible in the far eastern parts of the Panhandles on
Saturday as the front moves through.  Otherwise, mostly sunny
conditions are expected with high temperatures much closer to
normal.

On Saturday night, showers and thunderstorms may develop in
northeast sections as low-level jet strengthens in region of
higher 700 mb theta-e values.

Reinforcing cool surge arrives on Sunday, with cold air advection
offsetting insolation with highs 5 to 10 degrees below normal.  A
few showers or elevated thunderstorms may develop Sunday morning
in eastern sections as a shortwave trof encounters residual
instability near the elevated frontal surface around 800 mb.

Sunny and cool on Monday with a warming trend Tuesday and
Wednesday.  A shortwave trof passing Tuesday night may support
showers and thunderstorms in southeast sections in region of 700
mb theta-e advection.  Strong cold front arrives Wednesday night,
with breezy north winds on Thursday keeping highs 10 to 15 degrees
below normal.

Cockrell

 &&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                71  59  77  50  69 /  20  30   5   5  10
Beaver OK                  71  59  73  47  68 /  60  20  10  20  10
Boise City OK              70  53  70  40  67 /  40  20   0   5   5
Borger TX                  74  61  78  51  71 /  30  20   5  10  10
Boys Ranch TX              74  59  78  48  71 /  40  30   0   5  10
Canyon TX                  72  58  78  51  71 /  20  30   5   5  10
Clarendon TX               73  61  81  53  71 /   5  20  10   5  10
Dalhart TX                 71  54  73  43  69 /  60  20   0   5   5
Guymon OK                  72  57  71  45  68 /  40  20   5  10  10
Hereford TX                73  58  79  51  71 /  20  30   5   5  10
Lipscomb TX                73  61  77  50  68 /  20  30  20  20  20
Pampa TX                   71  60  77  49  69 /  20  20   5  10  10
Shamrock TX                74  62  82  53  71 /   5  10  10  10  20
Wellington TX              76  62  85  55  74 /   5  10  20  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

07/03
Hazardous weather outlook, Oct 4, 2:57 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 AM CDT Fri Oct 4 2019

OKZ001>003-TXZ001>020-317-042100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 AM CDT Fri Oct 4 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Areas of fog this morning may reduce visibilities below one mile
at times.

Isolated to scattered thunderstorms are expected through tonight
across the Oklahoma and Texas Panhandles. Any storms that develop
should remain below severe levels at this time. However, heavy
rainfall may occur with the stronger showers and storms, which
could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across eastern parts of the
Oklahoma and Texas Panhandles Saturday through Sunday morning, and
again Tuesday night. Any storms that develop are expected to
remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

The radar

The Amarillo radar (KAMA), 88 km away, was scanning. The volume nearest the first event began at 10:27 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Deaf Smith

When
October 4, 4:30 AM CST to 5:30 AM CST
Where
Deaf Smith County, 15.74 mi N of Simms to 16.03 mi NNW of Simms
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
35.257, -102.683

Several roads were reported to be flooded south of Adrian and south of Vega. The time of the report is estimated.

Flash Flood, Deaf Smith

When
October 4, 5:00 AM CST to 5:50 AM CST
Where
Deaf Smith County, 4.76 mi E of Simms to 6.75 mi E of Simms
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.033, -102.576

A water rescue took place along FM 1412 west of US Highway 385 near a creek bed. A motorist attempted to drive through fast flowing water. The vehicle was swept about 100 feet and off the road into a creek. The person was rescued. FM 1412 was closed due to high water approximately 3 miles west of US Highway 385.

Flood, Oldham

When
October 4, 8:45 AM CST to 9:15 AM CST
Where
Oldham County, 1.73 mi S of Boys Ranch to 1.81 mi S of Boys Ranch
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.505, -102.252

Water was reported to be over the road on FM 1061.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859879, 859881, 859884.